Differences Between Zyrtec & Zyrtec D

Both Zyrtec and Zyrtec-D are over-the-counter antihistamines that contain cetirizine. They function by reducing the chemical histamine in the body, which can cause symptoms of sneezing, itching, watery eyes and runny nose upon exposure to an allergen. Both forms of Zyrtec are considered second-generation antihistamines that don't cause drowsiness, which FamilyDoctor.org says is prevalent in first-generation medications such as diphenhydramine, brompheniramine and chlorpheniramine. However, there are differences between Zyrtec and Zyretc-D that consumers should be aware of prior to administration.

A woman is taking a pill out of a blister pack. (Image: Denisfilm/iStock/Getty Images)

Ingredients

Both Zyrtec and Zyrtec-D contain the chemical cetirizine; however, Zyrtec-D also includes pseudoephedrine hydrochloride at 120 mg per tablet, RXList reports. This additional compound functions as a nasal decongestant, which is beneficial for those who experience sinus and upper respiratory congestion during allergy season or exposure to allergens. Psuedoephedrine is also helpful in relieving sinus pressure by narrowing the blood vessel in the nasal passages.

Strength

Zyrtec and Zyrtec-D differ in the strength of cetirizine. Zyrtec is available in both 5 and 10 mg strength, while Zyrtec-D only has 5 mg in tandem with 120 mg of pseudoephedrine. Both milligrams of cetirizine are for immediate release into the body, while the pseudoephedrine in the Zyrtec-D is in an extended release bilayer tablet, RX List says.

Administration Types

Only Zyrtec is available in a syrup form, while Zyrtec-D is only available as a chewable tablet, according to RX List. The syrup is a colorless to slightly yellow consistency, which contains the cetirizine hydrochloride at the concentration of 1 mg per mL. It includes the flavoring agents banana and grape with propylene glycol, glacial acetic acid, sugar syrup, sodium acetate and water.

REFERENCES & RESOURCES
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.